Missouri, 2002

Hail in Missouri, April 24, 2002

April 24, 2002 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 24, 2:00 AM CST, 11 hours 50 minutes earlier.

Area forecast discussion, Apr 24, 2:00 AM CST, 11 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 AM CDT WED APR 24 2002

WILL BE BRIEF WITH SEVERE WEATHER IN THE FORECAST AREA THIS MORNING.

MAIN FOCUS WILL BE WITH STORM CHANCES AND FROPA TODAY. SECONDARY
CONCERN WILL BE POTENTIALLY COLD TEMPS FOR TONIGHT.

FAIRLY EVIDENT WHERE CAP IS WEAK ENOUGH TO STORMS TO DEVELOP ON NOSE
OF 850 JET...PRETTY MUCH OVERHEAD AT SGF. SOME TRAINING OF THESE
ELEVATED STORMS CONTINUES...ALTHOUGH AREAL COVERAGE HAS BEEN
LIMITED. A FEW OF THE STORMS HAVE HAD STRONG ENOUGH UPDRAFTS TO DROP
SOME QUARTER SIZE HAIL FROM WRIGHT COUNTY EASTWARD.

COLD FRONT EXTENDS FROM NORTHWEST IOWA TO NORTHWEST KANSAS AT
08Z...AND APPEARS THAT ALL MODELS ARE A FEW HOURS FAST WITH ITS
MOVEMENT. THEREFORE HAVE ADJUSTED TEMPS UP A FEW DEGREES AND LAGGED
POPS INTO ALL OF THE AFTERNOON...AND INTO EARLY EVENING FOR THE
CENTRAL AND EASTERN ZONES. EXPECT TO SEE NORTHWEST WINDS GUSTING
OVER THE WEST BY LATE AFTERNOON...BUT WILL HOLD OF ON WIND ADVISORY
FOR NOW.

AS FAR AS STORM DEVELOPMENT FOR LATER TODAY...SHORTWAVE PUSHES
ACROSS THE REGION WITH COLD FRONT...HELPING TO WEAKEN THE CURRENTLY
STRENGTHENING CAP...ALLOWING A SQUALL LINE TO DEVELOP AHEAD OF THE
FRONT. SO EXPECT ANOTHER ROUND OF STORMS TO DEVELOP BY LATE MORNING
OR EARLY AFTERNOON. SEE SWODY1 FOR DETAILS.

DECENT COOL DOWN IS STILL ON TAP FOR LATER TONIGHT AND THURSDAY AS
SURFACE HIGH BUILDS INTO THE REGION. RESIDUAL MOISTURE AND
DECREASING WIND SPEEDS MAY ALLOW SOME PATCHY FOG TO DEVELOP LATE
TONIGHT...AND WILL WORD IN ZONES ACCORDINGLY. COULD SEE FROST
DEVELOP IN VALLEYS...BUT WIDESPREAD FROST IS NOT EXPECTED.

LATEST AVN CONTINUES TO SHOW NEXT SYSTEM MOVING IN FRIDAY/SATURDAY
AS NEGATIVELY TILTED UPPER WAVE PUSHES ACROSS THE AREA. REST OF
EXTENDED REMAINS DRY.

ISC GRIDS ARE OUT.

TERRY

In the hours before

Special weather statement, Apr 24, 11:47 AM CST, 2 hours 3 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-242345-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1247 PM CDT WED APR 24 2002

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE OVER SOUTH CENTRAL
MISSOURI THIS AFTERNOON...

* HAZARDOUS WEATHER THREAT(S)...

  LARGE HAIL

* THREAT AREAS AND TIMING...

  EAST OF A LINE FROM OSAGE BEACH...TO SPRINGFIELD...TO BRANSON THIS
  AFTERNOON

* DISCUSSION...

  A POWERFUL COLD FRONT WILL PUSH INTO A WARM AND HUMID AIRMASS IN
  PLACE OVER SOUTHERN MISSOURI THIS AFTERNOON. A WARM LAYER OF AIR
  ABOUT 6000 FEET ABOVE THE SURFACE WILL ACT AS A CAP ON
  THUNDERSTORM DEVELOPMENT HOWEVER...AND ONLY ISOLATED STORMS ARE
  EXPECTED.

* SPOTTER ACTIVATION OUTLOOK...

  DUE TO THE LIMIT THREAT OF SEVERE WEATHER...SPOTTER ACTIVATION IS
  NOT EXPECTED THIS AFTERNOON.

* EXTENDED OUTLOOK...

  NONE EXPECTED.

BROWNING

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
Special weather statement, Apr 24, 1:38 PM CST, 12 minutes before
MOZ058-070-071-082-083-092-096>098-105-106-250100-

SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
238 PM CDT WED APR 24 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 147...IN
EFFECT UNTIL 800 PM CDT WEDNESDAY EVENING. THIS TORNADO WATCH
INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

DENT...DOUGLAS...HOWELL...MARIES...OREGON...OZARK...PHELPS...
PULASKI...SHANNON...TEXAS AND WRIGHT.

SOME CITIES IN THIS TORNADO WATCH INCLUDE AVA...FORT LEONARD WOOD...
HOUSTON...ROLLA AND WEST PLAINS.

The radar

The St Louis radar (KLSX), 139 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dent

When
April 24, 1:50 PM CST
Where
Dent County, Salem
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.650, -91.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292202.